Global aspects of the geometry of surfaces

Authors

  • Brian Harbourne Department of Mathematics, University of Nebraska, Lincoln, USA

Abstract

Several open problems related to the behavior of the monoid of effective divisors and the nef cone for smooth projective surfaces over an algebraically closed field are discussed, motivating and putting into historical context concepts such as Mori dream spaces, Seshadri constants and the resurgence of homogeneous ideals in polynomial rings. Some recent work on these topics is discussed along with the problem of which ordinary powers of homogeneous ideals contain given symbolic powers of those ideals. Exercises, with solutions, are included.

References

A. Arsie, J.E. Vatne, A Note on Symbolic and Ordinary Powers of Homogeneous Ideals, Ann. Univ. Ferrara Sez. VII 49 (2003), 19–30, http://www.uib.no/People/nmajv/03.pdf.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Artebani, A. Laface, Cox rings of surfaces and the anticanonical Iitaka dimension, preprint, arXiv:0909.1835v2.
##plugins.generic.googleScholarLinks.settings.viewInGS##

P. Biran, Constructing new ample divisors out of old ones, Duke Math. J. 98 (1999), no. 1, 113–135.
##plugins.generic.googleScholarLinks.settings.viewInGS##

C. Bocci, B. Harbourne, Comparing Powers and Symbolic Powers of Ideals, to appear in Journal of Algebraic Geometry, arXiv:0706.3707v2.
##plugins.generic.googleScholarLinks.settings.viewInGS##

G.V. Chudnovsky, Singular points on complex hypersurfaces and multidimensional Schwarz Lemma, Seminar on Number Theory, Paris 1979–1980, 29–69, Progr. Math. 12, Birkhäuser, Boston, 1981.
##plugins.generic.googleScholarLinks.settings.viewInGS##

J.-P. Demailly, Singular Hermitian metrics on positive line bundles, Complex Algebraic Varieties (Bayreuth, 1990), Lecture Notes in Math. 1507, Springer-Verlag, Berlin, 1992, 87–104.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Dumnicki, Reduction method for linear systems of plane curves with base fat points, preprint 2006, arXiv:math/0606716v1.
##plugins.generic.googleScholarLinks.settings.viewInGS##

L. Ein, R. Lazarsfeld, K. Smith, Uniform bounds and symbolic powers on smooth varieties, Invent. Math. 144 (2001), 241–252.
##plugins.generic.googleScholarLinks.settings.viewInGS##

D. Eisenbud, Commutative Algebra with a View Toward Algebraic Geometry, Springer-Verlag, New York, 1995.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A. Grothendieck, J. Dieudonné, Éléments de Géométrie Algébrique IV, Inst. Hautes Études Sci. Publ. Math. 32 (1967).
##plugins.generic.googleScholarLinks.settings.viewInGS##

C. Galindo, F. Monserrat, The total coordinate ring of a smooth projective surface, J. Algebra 284 (2005), 91–101.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A. Geramita, B. Harbourne, J. Migliore, Classifying Hilbert functions of fat point subschemes in P², Collect. Math. 60 (2009), 159–192.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A.V. Geramita, A. Gimigliano, Y. Pitteloud, Graded Betti numbers of some embedded rational n-folds, Math. Ann. 301 (1995), 363–380.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, Free resolutions of fat point ideals on P², J. Pure Appl. Algebra 125 (1998), 213–234.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, Anticanonical rational surfaces, Trans. Amer. Math. Soc. 349 (1997), 1191–1208.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, The geometry of rational surfaces and Hilbert functions of points in the plane, Proceedings of the 1984 Vancouver Conference in Algebraic Geometry, CMS Conf. Proc. 6 (1986), 95–111.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, Seshadri constants and very ample divisors on algebraic surfaces, J. Reine Angew. Math. 559 (2003), 115–122.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, On Nagata's Conjecture, J. Algebra 236 (2001), 692–702.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, Complete linear systems on rational surfaces, Trans. Amer. Math. Soc. 289 (1985), 213–226.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, J. Roé, Discrete behavior of Seshadri constants on surfaces, J. Pure Appl. Algebra 212 (2008), 616–627.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, J. Roé, Computing multi-point Seshadri constants on P², Bull. Belg. Math. Soc. Simon Stevin 16 (2009), no. 5, 887–906.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Harbourne, J. Roé, Linear systems with multiple base points in P², Adv. Geom. 4 (2004), 41–59.
##plugins.generic.googleScholarLinks.settings.viewInGS##

R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics 52, Springer-Verlag, New York, 1977.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Hochster, C. Huneke, Comparison of symbolic and ordinary powers of ideals, Invent. Math. 147 (2002), no. 2, 349–369.
##plugins.generic.googleScholarLinks.settings.viewInGS##

Y. Hu, S. Keel, Mori dream spaces and GIT, Michigan Math. J. 48 (2000), 331–348.
##plugins.generic.googleScholarLinks.settings.viewInGS##

C. Huneke, I. Swanson, Integral Closure of Ideals, Rings, and Modules, London Math. Soc. Lecture Note Series 336, Cambridge University Press, 2006.
##plugins.generic.googleScholarLinks.settings.viewInGS##

S.L. Kleiman, Multiple-point formulas. I: Iteration, Acta Math. 147 (1981), 13–49.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Lahyane, B. Harbourne, Irreducibility of (-1)-classes on anticanonical rational surfaces and finite generation of the effective monoid, Pacific J. Math. 218 (2005), no. 1, 101–114.
##plugins.generic.googleScholarLinks.settings.viewInGS##

R. Lazarsfeld, Positivity in Algebraic Geometry I, Springer-Verlag, Berlin, 2004.
##plugins.generic.googleScholarLinks.settings.viewInGS##

H. Matsumura, Commutative Algebra, W.A. Benjamin, Inc., New York, 1970.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Nagata, On rational surfaces, II, Mem. Coll. Sci. Univ. Kyoto, Ser. A Math. 33 (1960), 271–293.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Nagata, On the 14-th problem of Hilbert, Amer. J. Math. 81 (1959), 766–772.
##plugins.generic.googleScholarLinks.settings.viewInGS##

J. Ottem, On the Cox ring of P² blown up in several points on a line, preprint 2009, arXiv:0901.4277v4.
##plugins.generic.googleScholarLinks.settings.viewInGS##

T. Bauer, S. Di Rocco, B. Harbourne, M. Kapustka, A. Knutsen, W. Syzdek, T. Szemberg, A primer on Seshadri constants, Interactions of Classical and Numerical Algebraic Geometry, Contemp. Math. 496 (2009), 33–70.
##plugins.generic.googleScholarLinks.settings.viewInGS##

J. Roé, On the existence of plane curves with imposed multiple points, J. Pure Appl. Algebra 156 (2001), 115–126.
##plugins.generic.googleScholarLinks.settings.viewInGS##

J. Rosoff, Effective divisor classes and blowings-up of P², Pacific J. Math. 89 (1980), no. 2, 419–429.
##plugins.generic.googleScholarLinks.settings.viewInGS##

I. Swanson, Linear equivalence of topologies, Math. Z. 234 (2000), 755–775.
##plugins.generic.googleScholarLinks.settings.viewInGS##

T. Szemberg, Global and local positivity of line bundles, Habilitation, Essen, 2001.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Strycharz-Szemberg, T. Szemberg, Remarks on the Nagata Conjecture, Serdica Math. J. 30 (2004), 405–430.
##plugins.generic.googleScholarLinks.settings.viewInGS##

T. Szemberg, H. Tutaj-Gasińska, General blow ups of the projective plane, Proc. Amer. Math. Soc. 130 (2002), no. 9, 2515–2524.
##plugins.generic.googleScholarLinks.settings.viewInGS##

Z. Teitler, Bounding symbolic powers via asymptotic multiplier ideals, preprint 2009, arXiv:0907.4045v3.
##plugins.generic.googleScholarLinks.settings.viewInGS##

D. Testa, A. Várilly-Alvarado, M. Velasco, Big rational surfaces, preprint 2009, arXiv:0901.1094v2.
##plugins.generic.googleScholarLinks.settings.viewInGS##

H. Tutaj-Gasińska, A bound for Seshadri constants on P², Math. Nachr. 257 (2003), 108–116.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Waldschmidt, Propriétés arithmétiques de fonctions de plusieurs variables, II, Séminaire Pierre Lelong (Analyse), année 1975/76, 108–135, Springer-Verlag, Berlin, 1977.
##plugins.generic.googleScholarLinks.settings.viewInGS##

G. Xu, Curves in P² and symplectic packings, Math. Ann. 299 (1994), 609–613.
##plugins.generic.googleScholarLinks.settings.viewInGS##

Downloads

Published

2010-03-12

How to Cite

Harbourne, B. (2010). Global aspects of the geometry of surfaces. Annales Universitatis Paedagogicae Cracoviensis Studia Mathematica, 9, 5–41. Retrieved from https://studmath.uken.krakow.pl/article/view/13243

Issue

Section

Published